IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2080 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (597 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed3196    
    Printed59    
    Emailed0    
    PDF Downloaded122    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2016  |  Volume : 48  |  Issue : 3  |  Page : 316-317
 

Atypical post-finasteride syndrome: A pharmacological riddle


Department of Pharmacology, Government Medical College, Patiala, Punjab, India

Date of Submission19-Feb-2016
Date of Decision22-Mar-2016
Date of Acceptance27-Apr-2016
Date of Web Publication23-May-2016

Correspondence Address:
Dr. Neetu Sharma
Department of Pharmacology, Government Medical College, Patiala, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.182898

Rights and Permissions

 » Abstract 

Finasteride and dutasteride are commonly used 5-alpha reductase inhibitors. While finasteride is a selective inhibitor of 5-alpha reductase Type II, dutasteride inhibits 5- alpha reductase Type I and II. The United States Food and Drug Administration approved the use of finasteride for benign prostatic hypertrophy (BPH) as well as androgenic alopecia (AGA) while dutasteride is approved only for BPH. Off-label use of dutasteride is not uncommon in AGA as well. Although the postfinasteride syndrome (PFS) is a well-established entity, its symptomatology is quite variable. Here, we describe a case of an atypical PFS in a patient treated with dutasteride and finasteride for AGA. The multisystem involvement and irreversible nature of this case warrant its reporting.


Keywords: 5-alpha reductase inhibitors, dutasteride, finasteride, postfinasteride syndrome


How to cite this article:
Gupta AK, Sharma N, Shukla P. Atypical post-finasteride syndrome: A pharmacological riddle. Indian J Pharmacol 2016;48:316-7

How to cite this URL:
Gupta AK, Sharma N, Shukla P. Atypical post-finasteride syndrome: A pharmacological riddle. Indian J Pharmacol [serial online] 2016 [cited 2019 Oct 14];48:316-7. Available from: http://www.ijp-online.com/text.asp?2016/48/3/316/182898



 » Introduction Top


Postfinasteride syndrome (PFS) is a symptom complex which occurs in patients taking finasteride. This symptom complex can be physical, sexual, as well as neurological.[1] The United States Food and Drug Administration approved the use of finasteride for benign prostatic hypertrophy (BPH) as well as androgenic alopecia (AGA) while dutasteride is approved only for BPH.[2] The exact prevalence of PFS is not documented so far. We describe a case of PFS with an atypical presentation in a patient treated with finasteride for AGA. The present case illustrates the atypical as well as so far irreversible nature of PFS in the patient as well as challenges in its management.


 » Case Report Top


In January 2010, a 33-year-old adult male presented with a history of hair loss. He was diagnosed to be a case of AGA and was prescribed dutasteride 0.5 mg once a day for a month. During the course of treatment, he complained of generalized itching, burning micturition, abdominal discomfort, and seborrhea. The total serum testosterone level was around 600 ng/dL. He stopped the treatment but the symptoms persisted. These symptoms subsided after the patient resorted to regular exercise. The total serum testosterone level was 495.14 ng/dL in September 2012. In October 2014, the patient returned for the treatment of hair loss. He was prescribed finasteride 1 mg (instead of dutasteride 0.5 mg) once a day. Similar adverse effects such as itching, burning micturition, abdominal discomfort, skin rash, and seborrhea were observed again [Figure 1]. Only this time, the symptoms persisted and did not subside even with exercise. The symptoms are so far irreversible in nature.
Figure 1: Keratotic follicular papules on shoulders and back along with few pustules

Click here to view


Since there was no resolution of symptoms, a series of tests were ordered. Of which hemogram (Hb 12.8 g/dL, packed cell volume 42.10%, red blood cell count 6.79 mill/mm 3, mean corpuscular volume 62 fL, mean corpuscular hemoglobin 18.8 pg, mean corpuscular hemoglobin concentration 30.30, red cell distribution width 15.7%, total lymphocyte count 6800/mm 3, and platelet count 261,000), renal function tests (serum urea 21.60 mg/dL; serum creatinine 1.00 mg/dL) and urine examination were found to be normal. However, the total serum testosterone level had dropped down to 227.06 ng/dL in February 2016. Moreover, semen analysis was found to have pus cells while semen culture showed the moderate growth of Enterococcus faecalis .

The patient was managed at three different centers. The first center prescribed desloratadine 5 mg twice a day, combination of clindamycin 1% and benzoyl peroxide 5%, and povidone iodine (antidandruff) shampoo with restricted use of hair oil. The second center prescribed ketoconazole shampoo and adapalene gel. The third center prescribed oxiconazole cream, loratadine, combination of benzoyl peroxide 2.5% and clindamycin 1%, alprazolam 0.5 mg, and dexchlorpheniramine along with antiseborrheic soap.

However, the symptoms persisted even after a complete course of the treatment.


 » Discussion Top


Clinical adverse experiences that are reported as possibly, probably, or definitely drug-related in ≥1% of patients treated with finasteride are decreased libido, erectile dysfunction, ejaculation disorder (decreased volume of ejaculate), etc. Postmarketing surveillance has reported finasteride to be associated with breast tenderness and enlargement and even male breast cancer; depression; hypersensitivity reactions including rash, pruritus, urticaria, and swelling of the lips; and testicular pain.[3] This symptom-complex together constitute PFS. Here, in the present case, there were some symptoms that did not fit into the aforementioned list. These symptoms include burning micturition, seborrhea, as well as abdominal discomfort. Moreover, these symptoms were so far irreversible. It prompted us to label this patient as a case of “Atypical PFS.”

We could establish a “certain” causal relationship between finasteride and the atypical symptom complex according to the WHO-UMC causality assessment system. Further assessment using the Naranjo's et al . adverse drug reaction probability scale showed a “probable relation” between finasteride and the atypical symptom complex.[4] Both of these inferences were carried out assuming that rechallenge test was positive as finasteride and dutasteride belong to the 5- alpha-reductase group. The severity of the reaction as determined according to Hartwig et al .[5] revealed the adverse drug reaction to be severe (Level 6) as so far the adverse reaction seems to have caused permanent harm to the patient.

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

 
 » References Top

1.
Post-Finasteride Syndrome: Overview. Post-Finasteride Syndrome Foundation. Somerset, New Jersey. Available from: http://www.pfsfoundation.org/post-finasteride-syndrome-overview/. [Last cited on 2016 Jan 18].  Back to cited text no. 1
    
2.
Synder PJ. Androgens. In: Brunton LL, Chabner BA, Knollmann BC, editors. Goodman and Gilman's the Pharmacological Basis of Therapeutics. 12th ed. New York: McGraw-Hill Publication; 2011. p. 1195-207.  Back to cited text no. 2
    
3.
McConnell JD, Bruskewitz R, Walsh P, Andriole G, Lieber M, Holtgrewe HL, et al. The effect of finasteride on the risk of acute urinary retention and the need for surgical treatment among men with benign prostatic hyperplasia. Finasteride Long-Term Efficacy and Safety Study Group. N Engl J Med 1998;338:557-63.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. Amethod for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow